Alert archive / New York / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this red flag warning at Mar 25, 2009, 9:38 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2009, 9:38 AM EDT (13:38 UTC)
- Expired
- Mar 25, 2009, 3:47 PM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KBUF 251338 RFWBUF RED FLAG WARNING NATIONAL WEATHER SERVICE BUFFALO NY 938 AM EDT WED MAR 25 2009 ...POTENTIAL FOR RAPID FIRE GROWTH EXISTS ACROSS THE SOUTHERN TIER AND PORTIONS OF THE FINGER LAKES REGION OF WESTERN NEW YORK THROUGH MID AFTERNOON TODAY.... .SOUTH TO SOUTHEAST WINDS WILL OCCASIONALLY GUST PAST 30 MPH THROUGH EARLY AFTERNOON...ESPECIALLY OVER HIGHER ELEVATIONS AND NEAR LAKE ERIE. THE WIND COMBINED WITH RELATIVE HUMIDITY IN THE 15 TO 25 PERCENT RANGE AND DRY FINE FUELS WILL LEAD TO AN ELEVATED THREAT FOR RAPID FIRE GROWTH AND SPREAD. CLOUDS WILL BE ON THE INCREASE AND WINDS WILL DIMINISH AS THE AFTERNOON WEARS ON....LESSENING THE THREAT. NYZ012>014-019>021-085-252000- /O.NEW.KBUF.FW.W.0001.090325T1338Z-090325T2000Z/ WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 938 AM EDT WED MAR 25 2009 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. SOUTH TO SOUTHEAST WINDS WILL OCCASIONALLY GUST PAST 30 MPH THROUGH EARLY AFTERNOON...ESPECIALLY OVER HIGHER ELEVATIONS AND NEAR LAKE ERIE. THE WIND COMBINED WITH RELATIVE HUMIDITY IN THE 15 TO 25 PERCENT RANGE AND DRY FINE FUELS WILL LEAD TO AN ELEVATED THREAT FOR RAPID FIRE GROWTH AND SPREAD. CLOUDS WILL BE ON THE INCREASE AND WINDS WILL DIMINISH AS THE AFTERNOON WEARS ON....LESSENING THE THREAT FROM WEST TO EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE ELEVATED FIRE GROWTH POTENTIAL. $$ SFM
1 follow-up statement
000 WWUS81 KBUF 251947 RFWBUF RED FLAG WARNING NATIONAL WEATHER SERVICE BUFFALO NY 347 PM EDT WED MAR 25 2009 ...FIRE THREAT HAS EASED... .CLOUDS WILL CONTINUE TO INCREASE FROM WEST TO EAST ALONG WITH A FEW SHOWERS...LIGHTER WINDS AND HIGHER HUMIDITIES EARLY THIS EVENING...SO THE FIRE THREAT HAS EASED.| NYZ012>014-019>021-085-252100- /O.CAN.KBUF.FW.W.0001.000000T0000Z-090325T2000Z/ WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 347 PM EDT WED MAR 25 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE RED FLAG WARNING. CLOUDS WILL CONTINUE TO INCREASE FROM WEST TO EAST...ALONG WITH A FEW SHOWERS...LIGHTER WINDS AND HIGHER HUMIDITIES EARLY THIS EVENING...SO THE FIRE THREAT HAS EASED.| $$ SFM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this red flag warning went out at Mar 25, 5:08 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 25, 5:08 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 508 AM EDT WED MAR 25 2009 .SYNOPSIS... HIGH PRESSURE ANCHORED FROM NORTHERN NEW ENGLAND TO THE MID ATLANTIC STATES WILL MOVE OFF THE COAST TODAY. DEEP LOW PRESSURE LOCATED OVER NORTHERN MINNESOTA WILL MOVE NORTHEAST INTO NORTHERN ONTARIO PUSHING A FRONTAL BOUNDARY WITH SOME SHOWERS ACROSS THE AREA TONIGHT. ANOTHER AREA OF LOW PRESSURE MOVING NORTH UP THE APPALACHIANS WILL LIKELY BRING MORE RAIN THURSDAY AFTERNOON AND NIGHT...BEFORE WEAK HIGH PRESSURE BRINGS A RETURN TO DRY AND MILDER WEATHER ON FRIDAY. UNSETTLED WEATHER CONDITIONS WILL RETURN DURING THE UPCOMING WEEKEND WHEN LOW PRESSURE MOVES NORTHEAST FROM THE MISSISSIPPI VALLEY. && .NEAR TERM /THROUGH TONIGHT/... 07Z SURFACE ANALYSIS SHOWING HIGH PRESSURE CENTERED OVER NORTHERN NEW ENGLAND AND THE LOWER SAINT LAWRENCE VALLEY. MEANWHILE A SURFACE LOW CONTINUES TO LIFT THROUGH CENTRAL MINNESOTA. SHORT TERM MODEL GUIDANCE IS IN REASONABLE AGREEMENT IN TAKING THE MAIN SURFACE LOW INTO NORTHWEST ONTARIO PROVINCE AND WEAKENING THROUGH TONIGHT. MOST OF THE MID LEVEL FORCING IN THE FORM OF DPVA AND HEIGHT FALLS WILL SPREAD THROUGH THE UPPER GREAT LAKES AND INTO CENTRAL/NORTHERN ONTARIO. THIS WILL LEAVE OUR REGION WITH THE PASSAGE OF A WEAKENING LOW LEVEL COLD OCCLUSION WITH LIMITED UPPER LEVEL SUPPORT TONIGHT. WHILE THE UPPER LEVEL SUPPORT WILL BE LACKING...DECENT LOW LEVEL CONVERGENCE WILL CONTINUE ALONG THE AXIS OF A 40-50 KNOT LOW LEVEL JET FORECAST TO ENTER WESTERN NY THIS EVENING. AS THE SYSTEM PUSHES EASTWARD AND RUNS FURTHER AWAY FROM THE UPPER LEVEL SUPPORT...THE LOW LEVEL JET RAPIDLY BREAKS DOWN AS IT PUSHES INTO CENTRAL NY. CLOUDS WILL THICKEN TODAY FROM WEST TO EAST AND WILL BRING CHANCE POPS INTO FAR WESTERN NY BY LATE AFTERNOON WITH LIKELY POPS SPREADING ACROSS THE AREA FROM WEST TO EAST THIS EVENING. HAVE BACKED OFF TO LOW LIKELY ACROSS THE EASTERN ZONES...AND THIS MAY HAVE TO BE TRIMMED BACK FURTHER IF THE WEAKENING TREND CONTINUES. QPF WILL BE QUITE MEAGER WITH A TENTH OF AN INCH OR LESS IN MOST PLACES. BEST CHANCE OF STEADIER SHOWERS WILL BE ACROSS THE SOUTHERN TIER WITH SOME ADDED TERRAIN FORCED CONVERGENCE. THE PRESSURE GRADIENT WILL INCREASE ON THE WESTERN PERIPHERY OF THE DEPARTING SURFACE HIGH TODAY WITH GUSTY SSE WINDS DEVELOPING ACROSS WESTERN NY. THE STRONGEST WINDS WILL BE IN DOWNSLOPE AREAS ALONG THE LAKE ERIE SHORE. THOSE SAME DOWNSLOPE WINDS WILL COMBINE WITH 850MB TEMPS RISING TO AROUND +7C TO SUPPORT HIGHS WELL INTO THE 50S ACROSS MOST OF THE CWA TODAY. SOME OF THE NORMALLY WARMER SPOTS IN THE GENESEE VALLEY MAY APPROACH 60F. WITH THE SOUTHERLY WIND DIRECTION THERE WILL NOT BE ANY COOLING FROM THE LAKES...EXCEPT FOR PERHAPS ON GRAND ISLAND OFF LAKE ERIE AND CAPE VINCENT OFF LAKE ONTARIO. WITH THE THERMAL RIDGE AND MIXED BOUNDARY LAYER REMAINING IN PLACE TONIGHT WILL GO ABOVE MOS LOWS WITH UPPER 30S TO LOWER 40S IN MOST LOCATIONS. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... UPPER WAVE CURRENTLY OVER THE DESERT SOUTHWEST WILL EJECT EASTWARD AND CROSS THE LOWER LAKES REGION DURING THE DAY THURSDAY...AS SURFACE LOW PRESSURE WORKS NORTHWARD FROM THE APPALACHIANS. EARLY PART OF THE DAY THURSDAY LOOKS DRY AT THIS POINT WITH RAIN WORKING INTO THE AREA FROM THE SOUTH BY AFTERNOON...THEN SPREADING ACROSS THE ENTIRE AREA THURSDAY NIGHT. THE AIR MASS MAY JUST GET COLD ENOUGH ALOFT TO MIX A BIT OF SNOW IN WITH THE RAIN ACROSS THE NORTH COUNTRY LATE THURSDAY NIGHT. THE PRECIPITATION WILL WIND DOWN EARLY FRIDAY...AS A WEAK BUBBLE OF HIGH PRESSURE BUILDS INTO THE AREA. BETTER CHANCES FOR RAIN ON THURSDAY SHOULD HOLD TEMPERATURES DOWN INTO THE 40S WITH MILDER TEMPERATURES IN THE 50S MORE PROBABLE FOR FRIDAY WITH SOME SUNSHINE DEVELOPING. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... DRY FRIDAY NIGHT UNDER WEAK UPPER LEVEL RIDGING AS WE WILL BE IN BETWEEN TWO STORM SYSTEMS...ONE OF WHICH IS DEPARTING THROUGH EASTERN CANADA AND A SECOND DEVELOPING STORM SYSTEM IN THE SOUTHERN PLAINS. THIS PLAINS SYSTEM WILL BE THE STORM OF NOTE AS IS WILL CARRY NORTHEASTWARD SPREADING RAIN SHOWERS ACROSS THE REGION LATER SATURDAY. MODEL GUIDANCE STARTS TO VARY AT THIS TIME AS THE 12Z ECMWF TAKES A DEEPER SFC LOW TO OUR WEST SUNDAY MORNING OVER LAKE HURON...WHILE THE 12Z GFS TAKES THE SYSTEM OVER WESTERN PA AND WESTERN NY. FOR NOW HAVE SLIGHTLY FAVORED THE ECMWF AS THIS SOLUTION IS SIMILAR TO PREVIOUS 12Z MODEL RUNS. MAY SEE SOME REMAIN MOISTURE MONDAY IN THE FORM OF WET SNOW OR RAIN SHOWERS AS COLDER AIR WRAPS IN BEHIND THE DEPARTING STORM SYSTEM. HIGH PRESSURE THEN BUILDS INTO THE REGION BEGINNING OF NEXT WEEK. WITH SOME MODEL VARIANCES HAVE LEFT A CHANCE OF PRECIPITATION FOR THE LATER PART OF THE PERIOD...ALTHOUGH WE SHOULD SEE AT LEAST ONE OF THOSE DAYS DRY. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL PREVAIL FOR THE 06Z TAF ISSUANCE. SURFACE HIGH WILL CONTINUE TO RETREAT OFF THE NEW ENGLAND COAST THROUGH THIS EVENING WHILE AN AREA OF LOW PRESSURE LIFTS OUT OF THE PLAINS. HIGH CLOUDS WILL GRADUALLY THICKEN AND LOWER FROM WEST TO EAST ACROSS THE AREA TODAY...FINALLY REACHING KART VCNTY THIS EVENING. A WEAKENING OCCLUDED FRONT WILL APPROACH WESTERN NY LATER THIS EVENING AND BRING A FEW LIGHT SHOWERS TO THE WESTERN TAF SITES. WITH SOUTHERLY DOWNSLOPE WINDS CONTINUING THROUGH THIS PERIOD...EXPECT CIGS/VSBY TO REMAIN VFR IN MOST AREAS THROUGH THE EVENING. ANY SHOWERS WILL HOLD OFF UNTIL JUST AFTER 06Z AT KART. IT WILL ALSO BECOME QUITE BREEZY TODAY ACROSS WESTERN NY AS THE PRESSURE GRADIENT TIGHTENS ON THE WESTERN PERIPHERY OF THE DEPARTING HIGH. EXPECT GUSTS IN THE 20-25 KNOT RANGE FROM KROC WEST. THERE WILL ALSO BE SOME LOW LEVEL WIND SHEAR BETWEEN 06Z-12Z AS A RELATIVELY WEAK LOW LEVEL JET PROPAGATES INTO THE AREA. THE RISK OF WIND SHEAR WILL END THIS MORNING ONCE THE BOUNDARY LAYER BECOMES COUPLED. OUTLOOK... WEDNESDAY NIGHT...VFR/MVFR WITH SHOWERS LIKELY. THURSDAY...VFR/MVFR IN CHANCE OF SHOWERS. SHOWERS LIKELY THURSDAY NIGHT. FRIDAY...VFR. SATURDAY...VFR/CHANCE OF SHOWERS. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH AT LEAST FRIDAY. MODERATE TO FRESH EASTERLIES WILL BECOME SOUTHEAST OVER LAKE ONTARIO TODAY WITH WAVES SUBSIDING TO 1 TO 3 FEET. WINDS WILL BE SOUTHERLY 10 TO 20 KNOTS TONIGHT, WITH HIGHER WAVES REMAINING WELL OFFSHORE WITH CONDITIONS REMAINING BELOW SMALL CRAFT THRESHOLDS CLOSER TO THE NEARSHORE WATERS. && .FIRE WEATHER... EXPECT ANOTHER DAY OF ELEVATED FIRE RISK ACROSS MUCH OF WESTERN AND CENTRAL NY. DEWPOINTS ARE VERY LOW EARLY THIS MORNING...ONLY IN THE SINGLE DIGITS ACROSS MUCH OF THE SOUTHERN TIER AND FINGER LAKES REGION. AS TEMPERATURES RISE THIS MORNING...RH WILL PLUMMET AND BOTTOM OUT BELOW 25 PERCENT ACROSS MUCH OF THE REGION. RH WILL START TO COME UP LATER THIS AFTERNOON AS MOISTURE ADVECTION INCREASES AHEAD OF A FRONTAL SYSTEM. WINDS WILL ALSO BECOME QUITE GUSTY TODAY...WITH GUSTS APPROACHING 25 MPH. FINE FUELS ACROSS WESTERN AND CENTRAL NY ARE WELL CURED AFTER LITTLE OR NO RAINFALL OVER THE PAST WEEK. A ROUGH ESTIMATE FROM THE FOREST SERVICE WEBSITE PUTS 10 HOUR FUELS AT 6-10 PERCENT HUMIDITY. THE DRY FINE FUELS COMBINED WITH GUSTY WINDS AND LOW RH WILL PRODUCE AN ELEVATED FIRE RISK TODAY. CONDITIONS MAY APPROACH RED FLAG WARNING CRITERIA ACROSS PORTIONS OF THE SOUTHERN TIER AND FINGER LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...HITCHCOCK SHORT TERM...TMA LONG TERM...THOMAS AVIATION...HITCHCOCK MARINE...TMA FIRE WEATHER...HITCHCOCK
Hazardous weather outlook, Mar 25, 5:13 AM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 513 AM EDT WED MAR 25 2009 NYZ001>008-010>014-019>021-085-260915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 513 AM EDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS AN ELEVATED FIRE RISK TODAY. LITTLE OR NO RAINFALL DURING THE PAST TEN DAYS HAS COMBINED WITH SUNSHINE TO DRY OUT DEAD GRASSES AND WINTER BRUSH ACROSS THE REGION. HUMIDITIES BELOW 30 PERCENT AND MODERATE SOUTH TO SOUTHEAST WINDS CAN BE EXPECTED TODAY. THIS WILL RESULT IN AN INCREASING FIRE HAZARD...WITH THE GREATEST RISK ACROSS THE SOUTHERN TIER AND FINGER LAKES REGION. THE THREAT WILL DIMINISH TONIGHT WITH MUCH HIGHER HUMIDITY AND SCATTERED RAIN SHOWERS. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-260915- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 513 AM EDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-SLZ022-024-260915- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 513 AM EDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
Nearby
Red Flag Warnings in New York, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.